Pennsylvania, 2013

Flash Flooding and Flooding in Pennsylvania, August 28 to 29, 2013

August 28 to 29, 2013 · NWS CTP · 5 events in 1 county or zone

An upper level shortwave and convective low dropping southeast from lower Michigan produced heavy showers and thunderstorms over Somerset County. The upper-air disturbance was embedded within an anomalously moist northwest flow and tapped into a plume of monsoonal moisture that wrapped northeast from the Desert Southwest around the northern periphery of an expansive southern Plains upper ridge.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

An upper level shortwave and convective low dropping southeast from lower Michigan produced heavy showers and thunderstorms over Somerset County. The upper-air disturbance was embedded within an anomalously moist northwest flow and tapped into a plume of monsoonal moisture that wrapped northeast from the Desert Southwest around the northern periphery of an expansive southern Plains upper ridge. While much of Somerset County received 1 inch of rain during the course of the day, two concentrated areas of locally heavy rain (2-4 inches) occurred in the northwest and southwest corners of the county. The intense rain rates combined with wet antecedent conditions produced flash flooding which eventually transitioned into areal flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 28, 1:30 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 28, 1:30 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
230 AM EDT WED AUG 28 2013

.SYNOPSIS...
AN EXPANSIVE LATE-SUMMERTIME UPPER RIDGE OVER THE CENTRAL PLAINS
WILL SLOWLY MIGRATE TO THE SOUTHWEST OVER THE WEEKEND. SHORTWAVE
ENERGY EMBEDDED IN THE STRONG NORTHWEST FLOW ALOFT ON THE PERIPHERY
OF THE UPPER RIDGE WILL DROP SOUTHEAST FROM THE LOWER GREAT LAKES
AND BE A FOCUS FOR SHOWERS AND LOCALLY HEAVY THUNDERSTORMS TODAY.
MAINLY DRY AND MUGGY CONDITIONS WILL PERSIST THROUGH THE END OF
THE WORK WEEK...WITH TEMPERATURES REMAINING ABOVE NORMAL FOR LATE
AUGUST.

&&

.NEAR TERM /UNTIL 8 AM THIS MORNING/...
LATEST RADAR/SATL COMPOSITE INDICATES AN UPTICK IN HVY CONVECTIVE
RAINS EVOLVING ESEWD ACRS SE LWR MI/LAKE ERIE INTO NE OH AND WRN
PA. MSTR IN THIS REGION IS RUNNING VERY HIGH WITH PWS BTWN 1.5 AND
2.0 INCHES...AND SPC MESO ANALYSIS STILL SHOWS SOME MODEST
INSTABILITY. THE HI-RES MODEL RUNS AND RADAR TRENDS CONTINUE TO
SUGGEST THE AXIS OF HEAVIEST RAIN IS SETTING UP FROM XTRME NE
OH/NW PA SEWD INTO THE LAUREL HIGHLANDS. WITH PWS RUNNING +2SD
ABOVE THE MEAN OR 175-200% ABOVE NORMAL PER BLENDED TPW
PRODUCT...LOCALLY INTENSE RAIN RATES AND TRAINING COULD LEAD TO
FLOODING PROBLEMS AS WE GET LATER INTO THE PREDAWN HOURS. 1-3HR
FFG VALUES IN THIS REGION /SOMERSET-CAMBRIA COUNTIES/ ARE ONLY
1-1.5 INCHES...SO WILL NEED TO MONITOR THIS SITUATION CLOSELY
GIVEN POTENTIAL FOR EXCESSIVE RAIN/FLASH FLOODING. OUTSIDE OF THIS
AREA...EXPECT LIGHT SHOWERS OVER THE CNTRL MTNS WITH THE LOWEST
POPS THRU 12Z ALONG/E OF THE SUSQ VLY.

&&

.SHORT TERM /8 AM THIS MORNING THROUGH 6 PM THURSDAY/...
HEIGHTS DO DIP A LITTLE FURTHER AS FLOW ALSO TURNS MORE NWRLY.
DEEPENING OF THE SFC PRESSURE WITH THE EXPECTED SHORT WAVE
PASSAGE AND MCS TONIGHT WILL MAKE FOR LIGHT WINDS AND SLOW
DISSIPATION TO CLOUDS/FOG DURING THE MORNING. BUT SHORT RANGE NUM
GUID DOES POP ADDITIONAL CONVECTION THROUGHOUT THE DAYTIME. WILL
TAKE A FEW DEGS OFF THE MAX TEMPS IN THE WEST DUE TO THE CLOUDS.
LINGERING BOUNDARY AND LOW PRESSURE WILL MAKE ME KEEP STRONG
CONTINUITY WITH HIGH CHC/LOW LIKELY POPS FOR ALL DAY - WITH HIGHER
VALUES OVER THE SW. BUT THERE COULD BE A DRYING TREND FROM N-S
THROUGH THE AFTN. NOT MUCH CONFIDENCE IN THIS JUST YET...SO WILL
HOLD ONTO A CHC POP IN THE N THRU 20Z...THEN ENOUGH DRY AIR MOVES
DOWN ON SLIGHT NRLY WIND TO HELP DECREASE POPS TOWARD SUNSET.

&&

.LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/...
OVERALL MUGGY CONDITIONS WILL PERSIST AS ABOVE NORMAL TEMPS AND
DEWPOINTS CONTINUE WED THROUGH THE LABOR DAY WEEKEND /WITH 850MB
TEMPS LINGERING AROUND +16C/.

LONG RANGE MODELS IN GENERAL AGREEMENT OF A WEAK SURFACE LOW
PULLING A SURFACE BOUNDARY ACROSS PA ON WED...WHICH MAY LINGER
INTO WED NIGHT ACROSS THE SOUTH. SO HELD ON TO MENTION OF SCT
TSTMS ACROSS SOUTHERN TIER THROUGH THE EVE. THOUGH BROAD YET WEAK
AREA OF SFC HIGH PRESSURE BUILDS ACROSS THE REGION THU INTO
FRI...THE FRONTAL BOUNDARY DIDN/T HAVE ENOUGH OOMPH TO TAKE THE
HUMID AIRMASS ALONG WITH IT...SO CAPES FORECAST TO RECOVER ENOUGH
TO KEEP MENTION OF SOME DIURNALLY DRIVEN CONVECTION LATE WEEK.

MORE UNSETTLED WEATHER RETURNS OVER THE WEEKEND AS MOISTURE
INCREASES FROM THE WEST WITH A WEAK WARM FRONTAL BOUNDARY MOVING
THROUGH. THIS WILL BRING SCT TSTMS SAT AND ESP SUNDAY.

GFS COMING MORE IN LINE WITH ECMWF FROM MONDAY ONWARD. AS THE
RIDGE OVER THE PLAINS RETROGRADES SLIGHTLY WWD...THE GUIDANCE
SHOWS TROUGHING DEVELOPING IN THE NE CONUS EARLY NEXT WEEK...WITH
CENTER OF LOW TRACKING ACROSS E CANADA. A SFC FRONTAL SYSTEM IS
PROGGED TO ACCOMPANY THE UPPER TROUGH PASSAGE SUNDAY NIGHT INTO
MONDAY. THIS FRONT IS BEGINNING TO LOOK STRONG ENOUGH TO BRING A
CHANGE IN AIRMASS TO A NOTICEABLY DRIER/COOLER ONE FOR MIDWEEK AS
TEMPS SLIP BACK TO NORMAL. GEFS ENSEMBLES INDICATING 850MB TEMPS
MAY DIP 10C...AND NORTHERLY FLOW WILL KEEP CHANCES FOR PRECIP AT A
MINIMUM.

&&

.AVIATION /07Z WEDNESDAY THROUGH SUNDAY/...
SCATTERED CONVECTION IS CONTINUING TO MOVE SE ACROSS THE AREA.
STRONGEST STORMS ARE MOVING OVER THE LAURELS...AND COULD AFFECT
JST AND AOO BY SUNRISE.
 THERE ARE CURRENTLY MVFR CIGS AND VSBYS OVER ALL BUT THE
SOUTHEASTERN TAF SITES DUE TO THE SHOWERS...AND THESE MVFR/IFR
CONDITIONS SHOULD CONTINUE THROUGH 15Z BEFORE IMPROVING.
TODAY WILL BRING A CONTINUED CHANCE OF SHOWERS AND THUNDERSTORMS
WHICH WILL KEEP MVFR LOCKED IN FOR MUCH OF THE DAY...MAINLY OVER
WESTERN SXNS. BEST CHANCE FOR IMPROVEMENT TO VFR WILL BE OVER
EASTERN AREAS...THOUGH THERE REMAINS A CHANCE FOR SHOWERS AND
THUNDERSTORMS TO OVERSPREAD OVER THE SOUTH EAST LATE IN THE DAY.

OUTLOOK...

WED...AM FOG POSSIBLE...ESP W MTNS. SCT PM TSRA IMPACTS POSSIBLE.

THU...AM FOG POSSIBLE.

FRI-SUN...VFR BUT WITH REDUCED CONDITIONS IN SCATTERED
SHOWERS/THUNDERSTORMS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...STEINBUGL
NEAR TERM...STEINBUGL
SHORT TERM...DANGELO
LONG TERM...RXR/STEINBUGL
AVIATION...LA CORTE/CERU
Hazardous weather outlook, Aug 28, 1:59 AM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
259 AM EDT WED AUG 28 2013

PAZ004>006-010>012-017>019-025>028-034>037-041-042-045-046-049>053-
056>059-063>066-290700-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-MIFFLIN-JUNIATA-
BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-SULLIVAN-
SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
259 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

PAZ024-033-290700-
CAMBRIA-SOMERSET-
259 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

LOCALLY HEAVY RAINFALL MAY LEAD TO FLOODING THIS MORNING ACROSS
THE LAUREL HIGHLANDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 07:45 UTC.

Open the radar archive at this moment

Event by event

3 flood, 2 flash flood. Local standard time, as filed.

Flash Flood, Somerset

When
August 28, 2:45 AM EST to 8:45 AM EST
Where
Somerset County, 1.5 mi NW of Boswell to 1.14 mi NNW of Gray
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.187, -79.038

Localized heavy rainfall of 3-4 inches in about 3 hours caused flash flooding in Jenner Township and Boswell Borough. The North Star School District was closed due to the flooding. Route 601 was closed in Jenners and several homes had flooded basements. One vehicle got stranded in moving water along Route 601 in the flood waters. Large boulders washed out onto the roadway on US 30 (Lincoln Highway) in the village of Jenners. Several roads were closed in Boswell Borough.

Flood, Somerset

When
August 28, 8:45 AM EST to 11:45 AM EST
Where
Somerset County, 1.5 mi NW of Boswell to 1.14 mi NNW of Gray
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.187, -79.038

Flash flooding that occurred during the predawn hours transitioned into areal flooding and persisted through the late morning. Several small streams and creeks exceeded bankful levels and flooded nearby roads and low-lying areas.

Flash Flood, Somerset

When
August 28, 2:15 PM EST to 4:30 PM EST
Where
Somerset County, 1.5 mi NW of Boswell to 1.14 mi NNW of Gray
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.187, -79.038

Following a period of heavy rain and flash flooding earlier in the morning, a second area of heavy rain in Jenner Township and Boswell Borough lead to additional flash flooding and exacerbated ongoing inundation.

Flood, Somerset

When
August 28, 4:30 PM EST to 10:45 PM EST
Where
Somerset County, 1.5 mi NW of Boswell to 1.14 mi NNW of Gray
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.187, -79.038

Widespread areal flooding persisted through the evening hours in the Boswell area. Small streams and creeks returned to their banks as flood waters receded into the overnight hours.

Flood, Somerset

When
August 28, 5:30 PM EST to August 29, 12:30 AM EST
Where
Somerset County, 0.73 mi E of Ursina to 0.67 mi NNE of Humbert
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
39.818, -79.306

Several rounds of heavy rain caused the Laurel Hill Creek to overflow its banks, flooding nearby roads and low-lying areas.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 465037, 465040, 465042, 465043, 465045.